Wyoming, 2009

Hail in Wyoming, August 25, 2009

August 25, 2009 · NWS RIW · 1 event in 1 county or zone

Isolated thunderstorms developed over the Rattlesnake Range and moved east toward the North Platte River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Isolated thunderstorms developed over the Rattlesnake Range and moved east toward the North Platte River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 25, 2:32 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 25, 2:32 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
332 PM MDT TUE AUG 25 2009

.SHORT TERM...TONIGHT THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE SOUTHERN HALF
OF THE CWA THROUGH 06-08Z AS INSTABILITY REMAINS IN PLACE ACROSS
THE AREA WITH LIFTED INDEXES OF -3 TO -5C IN NATRONA AND
SWEETWATER COUNTIES. A WARMING TREND BEGINS ON WEDNESDAY AS STRONG
UPPER LEVEL HIGH PRESSURE BEGINS TO BUILD INTO WESTERN WYOMING.
MODELS DISAGREE ON THE AMOUNT OF WARMING WITH THE GFS BRINGING H7
TEMPS OF 15-16C TO THE WEST FOR THURSDAY AND FRIDAY WHILE THE NAM
AND ECMWF REMAIN ABOUT 1C COOLER. HAVE GONE WITH COOLER SOLUTION
FOR THE PERIOD. ALTHOUGH DRIER AIR WILL BE PUSHING IN FROM THE
WEST... A SERIES OF WEAK SHORTWAVE TROUGHS WILL MOVE THROUGH THE
AREA OVER THE NEXT COUPLE DAYS AS UPPER LEVEL FLOW BECOMES
NORTHWESTERLY. THESE WAVES COUPLED WITH MARGINAL INSTABILITY ACROSS THE
NORTH WILL ALLOW FOR ISOLATED THUNDERSTORMS IN THE HIGHER
ELEVATIONS OF NORTHERN WYOMING ON WEDNESDAY AND THURSDAY
AFTERNOON. MONSOONAL MOISTURE WILL RETURN AROUND FRIDAY AS IT
ROUNDS THE RIDGE OVER THE GREAT BASIN. MAGNITUDE AND TIMING OF THE
MOISTURE PLUME STILL UNCERTAIN SO HAVE LEFT ONLY SLIGHT CHANCE
POPS FOR THE NORTHWEST MOUNTAINS ON FRIDAY.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
HAVE KEPT ISOLATED MOUNTAIN SHOWERS OR STORMS IN THE WEST FRI PM
AND EVENING AS THERE MAY BE ENOUGH INSTABILITY AND MOISTURE FOR
WEAK CONVECTION. THE 00Z OPERATIONAL RUNS OF THE
GFS/ECMWF/CANADIAN MODELS FORM AN UPPER LEVEL CIRCULATION BY 12Z
SAT IN THE VICINITY OF WASHINGTON/OREGON. THEN THIS CIRCULATION
WANDERS INTO EASTERN OREGON/WESTERN IDAHO BY 00Z SUN. WILL KEEP
ISOLATED SHOWERS AND STORMS IN THE WESTERN MTS AND OVER THE NORTH
SAT PM AND SAT EVE. IN ADDITION A POTENTIAL BACK DOOR COLD FRONT
IS FORECAST TO PUSH INTO THE EASTERN ZONES SATURDAY DUE TO A
DEVELOPING UPPER TROUGH OVER THE GREAT LAKE STATES. NOT EXPECTING
ANY PRECIP WITH THIS FRONT. HAVE LOWERED HIGHS A BIT IN THE EAST
ZONES SAT WITH LITTLE CHANGE TO TEMPS ELSEWHERE. THE MODEL ISSUE
SUNDAY THROUGH TUESDAY IS WHAT TO DO WITH THE CIRCULATION OVER THE
WESTERN UNITED STATES. THE ECMWF MODEL SENDS THE SYSTEM SOUTH
THROUGH OREGON SUNDAY AND THEN WEAKENS IT OVER CALIFORNIA MONDAY.
THIS WOULD RESULT IS LITTLE WEATHER FOR WESTERN WY. THE GFS SENDS
THE SYSTEM INTO WESTERN IDAHO SUNDAY AND THEN TOWARD NORTHERN
UTAH/SW WY MONDAY AND INTO NW COLORADO TUE. THIS PATH WOULD BE
FAVORABLE FOR CONVECTION OVER THE WEST AND SOUTH ZONES EACH DAY.
THE CANADIAN MODEL HAS IT IN OREGON SUNDAY AND INTO IDAHO BY
MONDAY NIGHT AND TOWARD WESTERN WY TUE. THIS WOULD FAVOR SOME
CONVECTION IN THE WEST ZONES ON MONDAY AND TUE. THE END RESULTING
FORECAST FOR SUN THROUGH TUE WILL BE A SLIGHT CHANCE OF SHOWERS
AND STORMS FOR THE WEST AND SOUTH ZONES AND DRY ELSEWHERE. PLENTY
OF TIME TO SEE HOW THINGS EVOLVE. HIGH TEMPS FOR SUNDAY THROUGH
TUE WILL BE NEAR SEASONAL NORMALS FOR LATE AUGUST.

&&

.AVIATION...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
CENTRAL AND SOUTHERN WYOMING THIS EVENING...MAINLY SOUTH OF AN
KBPI-KCPR LINE. THUNDERSTORMS WILL GRADUALLY DIMINISH AFTER
APPROXIMATELY 07Z WEDNESDAY. ISOLATED BRIEF MVFR CONDITIONS IN TSRA
WITH WIND GUSTS TO 40 KTS ARE POSSIBLE FROM THE STRONGER STORMS. DRY
AIR ALOFT ASSOCIATED WITH STRENGTHENING HIGH PRESSURE WILL MOVE INTO
WESTERN WYOMING WEDNESDAY MORNING...BRINGING AN END TO MOST OF THE
SHOWER AND THUNDERSTORM ACTIVITY WEDNESDAY.

&&

.FIRE WEATHER...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH INTO THE NIGHT TONIGHT ACROSS
THE SOUTHERN ZONES. AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL
BUILD INTO THE WEST BEGINNING WEDNESDAY...BRINGING A SLOW WARMING
TREND AND DRIER AIR FOR THE REST OF THE WEEK. A FEW ISOLATED
AFTERNOON THUNDERSTORMS WILL BE FOUND AROUND THE HIGHER ELEVATIONS
OF NORTHERN WYOMING EACH OF THE NEXT FEW DAYS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BERC
LONG TERM...AR
AVIATION...CHURCH
FIRE WEATHER...BERC
Hazardous weather outlook, Aug 25, 4:00 AM MST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT TUE AUG 25 2009

WYZ001>020-022>030-261200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT TUE AUG 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE PRESENT OVER MUCH OF THE
AREA THIS AFTERNOON...WITH SOME STORMS POTENTIALLY CREATING GUSTY
WIND OF 30 TO 40 MPH AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CONTINUED SLIGHT CHANCE OF THUNDERSTORM ACTIVITY WILL BE PRESENT
WEDNESDAY...THOUGH PRIMARILY ONLY OVER THE MOUNTAIN LOCATIONS.
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST FROM FRIDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL THIS AFTERNOON...WIND IN
EXCESS OF 40 MPH OR HEAVY RAIN IN EXCESS OF ONE HALF INCH. THANK
YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 25, 12:16 PM MST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
116 PM MDT TUE AUG 25 2009

WYZ017>019-252015-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-LANDER FOOTHILLS-WIND RIVER
BASIN-
116 PM MDT TUE AUG 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR FREMONT COUNTY UNTIL 215 PM
MDT...

AT 113 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR U.S. HWY 287 MILE MARKER 50...OR 25 MILES
WEST OF JEFFREY CITY...MOVING EAST AT 15 MPH. THE STORM WILL BE NEAR
STATE WHY 125 MILE MARKER 30 AT APPROXIMATELY 145 PM MDT.

BRIEF VERY HEAVY RAIN...PENNY SIZE HAIL...AND WIND GUSTS TO 40 MPH
ARE POSSIBLE WITH THIS STORM.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4275 10789 4251 10786 4252 10834 4268 10835
TIME...MOT...LOC 1914Z 264DEG 11KT 4260 10830

CHURCH
Special weather statement, Aug 25, 12:49 PM MST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
149 PM MDT TUE AUG 25 2009

WYZ030-252100-
EAST SWEETWATER COUNTY-
149 PM MDT TUE AUG 25 2009

WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO PUSH SLOWLY EAST...
ACROSS EASTERN SWEETWATER COUNTY THIS AFTERNOON.  THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS AROUND
45 MPH...BRIEF HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING.

21
Special weather statement, Aug 25, 12:57 PM MST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
157 PM MDT TUE AUG 25 2009

WYZ020-022-252100-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
157 PM MDT TUE AUG 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR NATRONA COUNTY UNTIL 300 PM
MDT...

AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ALONG THE NATRONA AND CARBON COUNTY LINE OVER
PATHFINDER RESERVOIR...OR ABOUT 40 MILES SOUTHWEST OF
CASPER...MOVING EAST NORTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 45 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN SOUTHERN NATRONA COUNTY...INCLUDING THE LOCATIONS OF
BATES HOLE AND HWY 487 MILE MARKER 50...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INDOORS IMMEDIATELY AS THIS STORM APPROACHES YOUR LOCATION. THIS
IS A POTENTIALLY DANGEROUS STORM. IF YOU ARE IN ITS PATH...YOU SHOULD
BE PREPARED FOR GUSTY WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. IF A STURDY STRUCTURE IS NOT AVAILABLE...SEEK SHELTER IN A
VEHICLE WITH THE WINDOWS UP.

IF ON OR NEAR PATHFINDER OR ALCOVA RESERVOIR...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

&&

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4243 10630 4243 10705 4250 10707 4267 10637
TIME...MOT...LOC 1955Z 257DEG 19KT 4243 10693

MURRELL
Special weather statement, Aug 25, 1:31 PM MST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
231 PM MDT TUE AUG 25 2009

WYZ017-019-252115-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-WIND RIVER BASIN-
231 PM MDT TUE AUG 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR FREMONT AND NATRONA COUNTIES
UNTIL 315 PM MDT...

AT 228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTH OF JEFFREY CITY...MOVING EAST AT
15 MPH. THE STORMS WILL BE LOCATED APPROXIMATELY 3 MILES SOUTH OF
GAS HILLS AT 250 PM MDT.

BRIEF VERY HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 40 MPH ARE
POSSIBLE WITH THESE STORM.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4278 10749 4253 10746 4254 10796 4272 10798
TIME...MOT...LOC 2028Z 265DEG 12KT 4263 10785

CHURCH
Special weather statement, Aug 25, 2:34 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
334 PM MDT TUE AUG 25 2009

WYZ017-019-020-252230-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-NATRONA COUNTY LOWER
ELEVATIONS-WIND RIVER BASIN-
334 PM MDT TUE AUG 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR FREMONT AND NATRONA COUNTIES
UNTIL 430 PM MDT...

AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
ERVAY TO 17 MILES WEST OF INDEPENDENCE ROCK...MOVING EAST AT 10 MPH.

BRIEF VERY HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 40 MPH ARE
POSSIBLE WITH THESE STORMS.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4243 10730 4244 10750 4242 10751 4242 10782
      4294 10757 4302 10682
TIME...MOT...LOC 2132Z 271DEG 9KT 4277 10740 4250 10763

CHURCH
Special weather statement, Aug 25, 3:52 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
452 PM MDT TUE AUG 25 2009

WYZ019-020-022-252345-
CASPER MOUNTAIN-GREEN MOUNTAINS AND RATTLESNAKE RANGE-NATRONA COUNTY
LOWER ELEVATIONS-
452 PM MDT TUE AUG 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR NATRONA COUNTY UNTIL 545 PM
MDT...

AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR U.S. HWY 220 MILE MARKER 80...OR 33 MILES
SOUTHWEST OF CASPER...MOVING EAST AT 15 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.
DANGEROUS CLOUD-TO-GROUND LIGHTNING IS POSSIBLE WITH THIS STORM.

RESIDENTS IN SOUTHERN NATRONA COUNTY...INCLUDING THE LOCATIONS OF
ALCOVA AND U.S. HWY 220 MILE MARKER 80 TO MILE MARKER 90 SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR ALCOVA RESERVOIR...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

&&

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4243 10642 4243 10665 4252 10702 4269 10697
      4264 10635
TIME...MOT...LOC 2251Z 282DEG 14KT 4259 10687

MEUNIER

The radar

The Riverton/Lander radar (KRIW), 162 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Natrona

When
August 25, 4:17 PM MST to 4:31 PM MST
Where
Natrona County, 0.41 mi SE of Bessemer Bend
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.766, -106.525

Hail of dime to nickel size fell near Bessemer Bend. Associated thunderstorm wind gusts topped out at 38 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184325.